Alert archive / Kansas / Dust Storm Advisories in 2021

Dust Storm Advisory 1, NWS Dodge City, KS

January 15, 20215 counties in Kansas

NWS Dodge City, KS issued this dust storm advisory at Jan 15, 2021, 2:41 PM CST for 5 counties in Kansas. It was in force for 112 min.

The area

The outline as issued.

The facts

Issued
Jan 15, 2021, 2:41 PM CST (20:41 UTC)
Expired
Jan 15, 2021, 4:33 PM CST
In force
112 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS53 KDDC 152046
DSWDDC

Dust Advisory
National Weather Service Dodge City KS
241 PM CST Fri Jan 15 2021

KSC067-075-129-187-189-152245-
/O.NEW.KDDC.DS.Y.0001.210115T2041Z-210115T2245Z/
Morton KS-Hamilton KS-Grant KS-Stanton KS-Stevens KS-
241 PM CST Fri Jan 15 2021

The National Weather Service in Dodge City has issued a

* Dust Advisory for...
  Morton County in southwestern Kansas...
  Western Hamilton County in southwestern Kansas...
  Southwestern Grant County in southwestern Kansas...
  Stanton County in southwestern Kansas...
  Western Stevens County in southwestern Kansas...

* Until 445 PM CST/345 PM MST/.

* At 241 PM CST/141 PM MST/, satellite imagery indicated widespread 
  blowing dust continued across far southwest Kansas, particularly 
  near the Colorado border.

  HAZARD...Less than one half mile visibility with strong winds 
           gusting to around 60 mph.

  SOURCE...Law enforcement.

  IMPACT...Dangerous life-threatening travel.

This replaces the Dust Storm Warning that was previously in effect. 

Locations impacted include...
Hugoton, Elkhart, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator, Big Bow and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3826 10204 3800 10179 3755 10144 3700 10125
      3699 10204
TIME...MOT...LOC 2041Z 341DEG 8KT 3739 10174 

$$

RBURG
1 follow-up statement
663 
WWUS53 KDDC 152234
DSWDDC

Dust Advisory
National Weather Service Dodge City KS
433 PM CST Fri Jan 15 2021

KSC067-075-129-187-189-152243-
/O.CAN.KDDC.DS.Y.0001.000000T0000Z-210115T2245Z/
Morton KS-Hamilton KS-Grant KS-Stanton KS-Stevens KS-
433 PM CST Fri Jan 15 2021

...THE DUST ADVISORY FOR MORTON...WESTERN HAMILTON...SOUTHWESTERN
GRANT...STANTON AND WESTERN STEVENS COUNTIES IS CANCELLED...

The blowing dust that prompted the advisory has dissipated.
Therefore, the dust advisory has been cancelled.

LAT...LON 3826 10204 3800 10179 3755 10144 3700 10125
      3699 10204
TIME...MOT...LOC 2300Z 341DEG 8KT 3739 10174 

$$

FINCH

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dust storm advisory went out at Jan 15, 10:56 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 15, 10:56 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1056 AM CST Fri Jan 15 2021

...Updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 1211 AM CST Fri Jan 15 2021

Dry and very windy conditions will persist today as a strong closed
upper low and accompanying deep surface low in the Upper Midwest
slowly shifts east into the Ohio River Valley. A robust northwest
downslope flow will continue to usher much drier air into the high
plains of western Kansas through this afternoon, reinforcing an
already overly dry air mass across the region and capping any
precip chances through the remainder of the period. Prevailing
gusty northwest winds are expected to intensify somewhat toward
mid-day with increased daytime heating allowing stronger winds
aloft to mix down to the surface. Short range models indicate a
core of 45 to 50kt H85 winds spreading across much of southwest
Kansas through the remainder of the morning period, lending to
potential wind gusts at the surface reaching upward of 60 mph,
especially mid/late morning through early afternoon. Winds are
then expected to begin slowly subsiding late afternoon into the
evening hours.

Near normal temperatures are expected today as colder air spreads
southward into western Kansas, lowering H85 temperatures a little
below 0C by this afternoon. With some northwest downsloping likely
to offset cooling near the surface somewhat, look for afternoon
highs generally up into the lower/mid 40s(F) under mostly sunny
skies. Lows are expected down into the teens and 20s(F) tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 1232 AM CST Fri Jan 15 2021

A tranquil pattern is likely through the weekend as a northwesterly
flow aloft prevails across the Western High Plains while a general
northwest downslope flow near the surface reinforces a fairly dry
air mass throughout western Kansas. Medium range models do indicate
an upper level shortwave trough kicking out of the Northern Rockies
into the Northern Plains early Monday, ushering a cold front into
and through western Kansas by the afternoon. However, a lack of
low/mid level moisture will likely give way to a dry frontal
passage with some increased high cloud cover.

Temperatures will warm a bit Saturday under the influence of a light
northwesterly downslope flow across western/central Kansas. Highs
are expected to reach well into the 40s(F) with near 50F possible
in some locations in the afternoon. A weak frontal boundary pushing
through western Kansas late Saturday will cap the warming trend with
highs once again generally up into the 40s(F) to near 50F. Another
cold front moving through Monday will give way to cooler temperatures
again by Tuesday with highs back down around normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1054 AM CST Fri Jan 15 2021

Strong north northwesterly winds will continue this afternoon with
gusts over 50 knots at times. Winds will decrease in intensity
this evening but remain above 12 knots. VFR conditions will
prevail through tonight with mid level clouds moving out of
central Kansas by this evening.

&&

.FIRE WEATHER...
Issued at 444 AM CST Fri Jan 15 2021

A very strong surface low in the Upper Midwest will keep a tight
pressure gradient stretched across western Kansas through this
afternoon, resulting in strong northwest winds for much of the
day. Meanwhile, much drier air will continue to spread into
western Kansas resulting in fairly low relative humidity values,
especially in extreme southwest Kansas. As a result, A Red Flag
Warning remains in effect through 6 PM CST for those areas
expected to see relative humidity fall to around 15 percent by
this afternoon. Regardless of slightly higher relative humidity
values farther east, outdoor burning is not advised.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  21  49  27 /   0   0   0   0
GCK  42  19  49  25 /   0   0   0  10
EHA  44  23  50  27 /   0   0   0   0
LBL  43  19  50  25 /   0   0   0  10
HYS  39  19  47  26 /   0   0   0   0
P28  45  23  49  28 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 6 PM CST /5 PM MST/ this evening for
KSZ061-062-074-075-084-085.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Hovorka_42
FIRE WEATHER...JJohnson
Hazardous weather outlook, Jan 15, 2:10 AM CST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
210 AM CST Fri Jan 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
210 AM CST Fri Jan 15 2021 /110 AM MST Fri Jan 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong northwest winds will persist through this afternoon with
wind gusts likely reaching up around 55 to 65 MPH across much of
southwest and central Kansas. A High Wind Warning is in effect
through 6 PM CST.

Strong northwest winds combined with low relative humidity will
produce a significant fire weather risk for all of southwest and
central Kansas through late afternoon. Outdoor burning is
discouraged.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jan 15, 11:26 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     DUST STORM       2 WNW KENDALL           37.94N 101.58W
01/15/2021                   HAMILTON           KS   DEPT OF HIGHWAYS

            HIGHWAY 50 WAS CLOSED FROM SYRACUSE TO LAKIN
            BECAUSE OF NEAR ZERO VISIBILITY AND MULTIPLE
            ACCIDENTS DUE TO SIGNIFICANT BLOWING DUST.

&&

MU
Local storm report, Jan 15, 11:29 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 AM CST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     DUST STORM       2 ENE MANTER            37.53N 101.85W
01/15/2021                   STANTON            KS   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED WIDESPREAD HALF MILE
            VISIBILITY WITH LOCALLY QUARTER MILE OR LESS
            VISIBILITY DUE TO SIGNIFICANT BLOWING DUST
            ALONG HIGHWAY 160 SOUTHWEST OF JOHNSON.

&&

MU
Local storm report, Jan 15, 11:35 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     NON-TSTM WND GST 5 WNW ELKHART           37.04N 101.97W
01/15/2021  M65 MPH          MORTON             KS   MESONET

            MESONET STATION CW8810 ELKHART.

&&

MU
Local storm report, Jan 15, 11:36 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1136 AM CST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
01/15/2021  M60 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

&&

MU
Local storm report, Jan 15, 11:41 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 AM CST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     DUST STORM       1 NNW LAKIN             37.95N 101.26W
01/15/2021                   KEARNY             KS   PUBLIC

            OPEN AREAS AROUND LAKIN HAD VISIBILITY NEAR
            ZERO IN SIGNIFICANT BLOWING DUST, BASED ON
            SOCIAL MEDIA REPORT.

&&

MU
Local storm report, Jan 15, 12:26 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 PM CST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     DUST STORM       5 W ULYSSES             37.58N 101.44W
01/15/2021                   GRANT              KS   TRAINED SPOTTER

            COUNTY ROADS WERE DESCRIBED AS BEING
            UNDRIVABLE DUE TO THE EXTREMELY POOR
            VISIBILITY FROM SIGNIFICANT BLOWING DUST.

&&

MU

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 10:43 AM CSTDust Storm WarningDDCHamilton, Morton, Stanton2 hr
Jan 15, 11:02 AM CSTDust Storm WarningDDCGrant, Kearny, Stevens118 min
Jan 15, 12:37 PM CSTDust Storm WarningDDCGrant, Hamilton, Morton, Stanton, Stevens2 hr

Nearby

Dust Storm Advisories in Kansas, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.